Alert archive / Texas / Flash Flood Warnings in 2001

Flash Flood Warning 5, NWS Lubbock, TX

May 3, 2001Swisher County, Texas

NWS Lubbock, TX issued this flash flood warning at May 3, 2001, 10:10 PM CDT for Swisher County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 3, 2001, 10:10 PM CDT (03:10 UTC)
Expired
May 4, 2001, 1:00 AM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Swisher County, TX

The radar

The Amarillo radar (KAMA), 82 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 11:00 PM CDTFlash FloodNorth Portion, TXThe northern portion of the county received between five and ten inches of rain in several hours. Portions of Farm-to-Market Road 596 and several other secondary roads were flooded. The engine of a center pivot irrigation system remained underwater for at le
May 3, 11:00 PM CDTFlash FloodSouth Portion, TXFour to six inches of rain resulted in several secondary roads across the southern portion of the county to be flooded.
May 3, 11:30 PM CDTFlash FloodEast Portion, TXMany roads in the eastern portion of the county were flooded. A few roads had two to three feet of water covering them in places.
May 4, 12:00 AM CDTFlash FloodSouthwest Portion, TXPortions of Highway 207 were reported flooded south of Silverton.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 040311
FFWLUB
TXC437-040600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1010 PM CDT THU MAY 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SWISHER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 100 AM CDT

* AT 1010 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER MUCH OF SWISHER COUNTY. THE HEAVIEST RAIN WAS INDICATED
  OVER THE SOUTHERN SECTIONS OF THE COUNTY. THE FIRE DEPARTMENT IN
  KRESS REPORTED DANGEROUS FLOODING WITH WATER OVER THE ROADWAY AT
  THE INTERSECTION OF HIGHWAYS 145 AND 2301 IN CLAYTONVILLE.

THUNDERSTORMS WITH HEAVY RAIN MAY CONTINUE PAST MIDNIGHT...FURTHER
AGGRAVATING THE FLOOD SITUATION IN SWISHER COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3433 10196 3433 10147 3474 10148 3474 10197

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 3, 9:30 PM CDT, 40 minutes earlier.

Area forecast discussion, May 3, 9:30 PM CDT, 40 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
930 PM CDT THU MAY 3 2001

THUNDERSTORMS HAVE WEAKENED DURING PAST HOUR AND SITUATION LOOKS TO
BE EVOLVING INTO HEAVY RAIN THREAT WITH INCREASING LOW LEVEL JET AND
LOTS OF JUICY AREA AHEAD OF COLD FRONT ACROSS THE NW HALF OF THE
AREA. DRY LINE HAS RETREATED INTO EASTERN NEW MEXICO WHILE COLD
FRONT HAS REMAINED QUASI-STATIONARY FROM THE EASTERN PANHANDLE INTO
THE NORTHWESTERN SOUTH PLAINS. HAVE DECIDED TO MENTION LOCALLY HEAVY
RAIN IN ZONE UPDATE WITH LOCALIZED FLOODING POSSIBLE. THUNDERSTORMS
SHOULD CONTINUE TO SLOWLY WEAKEN AS AIRMASS SLOWLY STABILIZES TOWARD
MIDNIGHT. STILL A FEW LARGE HAIcL REPORTS WILL BE POSSIBLE.

.LUB...NONE.

JAMES

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:00 PM CDTFlash Flood WarningLUBBailey3 hr
May 3, 7:29 PM CDTSevere Thunderstorm WarningLUBLamb46 min
May 3, 7:33 PM CDTSevere Thunderstorm WarningLUBTerry42 min
May 3, 8:13 PM CDTSevere Thunderstorm WarningLUBLamb47 min
May 3, 8:18 PM CDTSevere Thunderstorm WarningLUBCochran42 min
May 3, 8:20 PM CDTSevere Thunderstorm WarningLUBTerry25 min
May 3, 8:30 PM CDTSevere Thunderstorm WarningLUBHockley45 min
May 3, 8:40 PM CDTFlash Flood WarningLUBCastro, Lamb3 hr
May 3, 8:44 PM CDTSevere Thunderstorm WarningLUBTerry46 min
May 3, 8:57 PM CDTSevere Thunderstorm WarningLUBLamb48 min
May 3, 9:28 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock47 min
May 3, 9:32 PM CDTSevere Thunderstorm WarningLUBTerry13 min
May 3, 9:42 PM CDTFlash Flood WarningLUBTerry3 hr
May 3, 9:42 PM CDTSevere Thunderstorm WarningLUBLamb48 min
May 3, 10:13 PM CDTSevere Thunderstorm WarningLUBHockley47 min
May 3, 10:28 PM CDTSevere Thunderstorm WarningLUBLamb47 min
May 3, 10:45 PM CDTFlash Flood WarningLUBBailey, Cochran3 hr
May 3, 10:59 PM CDTSevere Thunderstorm WarningLUBHockley61 min
May 3, 11:10 PM CDTFlash Flood WarningLUBHockley3 hr
May 3, 11:40 PM CDTFlash Flood WarningLUBBriscoe3 hr
May 4, 1:01 AM CDTFlash Flood WarningLUBBriscoe, Floyd, Hale, Hall, Swisher3 hr
May 4, 1:53 AM CDTFlash Flood WarningLUBBailey, Castro, Lamb, Parmer2 hr
May 4, 12:15 PM CDTFlash Flood WarningLUBParmer2 hr
May 4, 1:08 PM CDTFlash Flood WarningLUBCastro, Lamb2 hr

Nearby

Flash Flood Warnings in Texas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.